North Carolina, 2019

Damaging Winds in North Carolina, June 2, 2019

June 2, 2019 · NWS ILM · 3 events in 1 county or zone

A stalled front produced a strong thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A stalled front produced a strong thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 2, 2:00 PM EST, 3 hours earlier.

Area forecast discussion, Jun 2, 2:00 PM EST, 3 hours before
Area Forecast Discussion
National Weather Service Wilmington NC
300 PM EDT Sun Jun 2 2019

SYNOPSIS...
Seasonable to slightly above normal temperatures are expected
this week, with a cold front bringing slight cooling and drying
briefly, Monday night to Tuesday. Signals of a wetter pattern
are beginning to emerge, for late this week and next weekend.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 3 PM Sunday...Convection once again starting right on time
via HRRR on and east of the seabreeze where richer theta-e air
resides. Expect this to continue off and on until loss of
daytime heating begins. I have isolated to low chance pops along
these areas for the next few hours. Beyond this a decent cold
front will move across late tonight with cooler and drier air at
least along the coast to advect in. The front should move
across quietly as most guidance keeps activity with this feature
to the north. Overnight lows tonight will be in the upper 60s
inland to lower 70s along the coast as the approach and passage
of the front should keep the boundary layer somewhat mixed.
Cooler Tuesday morning with some upper 50s showing up and highs
Monday afternoon in the upper 80s or so.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 3 PM Sunday...Cooler than normal start. Atmosphere wise,
this period largely marked by deep, dry 750-500 mb dry layer,
inhibitive to measurable pcpn hopes until late Wednesday as the
mid-level cap erodes on moistening NW trajectories. This coupled
with return flow, rising dewpoints, and short-wave energy, will
boost notably local rain chances late Wednesday.

Perhaps a last chance to 'open windows' early Tuesday in wake of
a cold frontal passage Monday night, drier, cooler, noticeable.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 3 PM Sunday...'Scent of Rain' on the horizon coming a bit
better in focus on the ECMWF/GFS lenses. This relies on a
solution that carries a current Baja upper low eastward very
slowly, and east across the MS valley next weekend, ushering a
wetter air mass into the Carolinas. Short-wave ridge ahead of
this feature to bring potentially a hot day Thursday, before
increasing rain chances into the weekend. Thus it does appear,
there is a chance to decrease rainfall deficits across the
region into, and through next weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 18Z...VFR throughout the period. Afternoon Cu will start to
bubble with mid-day heating. East of I-95 in NC, a few thunderstorms
may develop after 18Z. Things should become quiet overnight as a dry
cold front pushes through the area with the only impact being a mid-
level ceiling. Winds will veer from their southerly direction today
and become W and NW overnight, turning northerly by tomorrow
morning. Fog/stratus is possible tomorrow morning especially in
areas where precipitation falls and along the coast. Clear skies
and continued VFR for the day on Monday.

&&

.MARINE...

As of 3 PM Sunday...Very light wind and wave fields currently
across the waters. The southeast flow (currently) to southwest
flow (a bit later) ahead of the front will increase to 10-15
knots later this evening before an offshore flow develops with
the passage of a front Monday morning. The flow will quickly
turn to northeast as surface high pressure builds across the
Appalachians through late Monday night. Significant seas will
increase slightly from the current values but not much really as
the post frontal surge is rather weak and the fetch quickly
changes from offshore to northeast later Monday.

In the period Tuesday through Friday, mainly S-SW winds below
advisory levels, minimal sea and wind hazards expected, but,
into late week, we do expect an increase in cloud to sea
lightning strikes. Remember, winds and seas are almost always
higher in and near TSTMs. The sea spectrum will feature a regime
similar to a summer pattern, SSW waves 2 ft every 4-5 seconds,
and SE waves 1-2 ft every 8-9 seconds, the 'Bermuda Swell'.
Inshore during afternoon, sea breeze gustiness, or TSTM outflows
are possible, mainly Thu/Fri.

&&

.TIDES/COASTAL FLOODING...
As of 3 PM Sunday...Guidance has been fairly consistent on
meeting coastal flooding criteria certainly at downtown
Wilmington and a bit more marginal for Wrightsville Beach. Have
issued an advisory for both areas and the threat will continue
for several more days.

&&

.CLIMATE...
May 2019 is now in the record books and will be remembered for
exceptionally hot temperatures. Many daily and monthly records
were tied or broken around the area. Wilmington and Lumberton
set new records for highest May average temperatures, while
Florence and N. Myrtle Beach had 2nd warmest May on record.
This was also the first time Wilmington has ever reached 100
degrees in May. Five consecutive days of 100+ temperatures in
Florence is the fourth longest string in history, and such an
event has never been recorded outside of July or August until
now.

For additional May 2019 records set across the area, refer to
the issued Public Information Statement (PNS).

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory from 6 PM to 9 PM EDT this evening for
     NCZ106-108-110.
     Coastal Flood Advisory from 7 PM to 11 PM EDT this evening for
     NCZ107.
MARINE...None.

&&

SYNOPSIS...Colby
NEAR TERM...SHK
SHORT TERM...8
LONG TERM...MJC
AVIATION...SHK/21
MARINE...Keebler/Colby
CLIMATE...TRA
TIDES/COASTAL FLOODING...SHK
Hazardous weather outlook, Jun 2, 2:25 PM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
325 PM EDT Sun Jun 2 2019

NCZ106-108-110-031930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
325 PM EDT Sun Jun 2 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-031930-
Inland New Hanover-
325 PM EDT Sun Jun 2 2019

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-031930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
325 PM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-054>056-058-059-
031930-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
325 PM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 2, 2:33 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Wilmington NC
333 PM EDT Sun Jun 2 2019

NCZ107-109-022015-
Inland New Hanover NC-Inland Brunswick NC-
333 PM EDT Sun Jun 2 2019

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEW HANOVER AND
NORTHEASTERN BRUNSWICK COUNTIES UNTIL 415 PM EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm over
Leland, moving west at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wilmington, Leland, Northwest, Batarora, Hightsville, Phoenix,
Wrightsboro, Silver Lake, Belville, Navassa and Sandy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3414 7794 3420 7796 3416 7797 3414 7796
      3422 7819 3433 7818 3437 7815 3436 7814
      3437 7814 3435 7809 3435 7808 3434 7808
      3434 7806 3433 7805 3434 7801 3431 7791
TIME...MOT...LOC 1933Z 094DEG 5KT 3423 7806

SCALORA
Special weather statement, Jun 2, 3:18 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wilmington NC
418 PM EDT Sun Jun 2 2019

NCZ110-022115-
Coastal Brunswick NC-
418 PM EDT Sun Jun 2 2019

...SPECIAL WEATHER STATEMENT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sunset Beach. This storm was nearly stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sunset Beach, Ocean Isle Beach, Carolina Shores, Calabash and
Seaside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3389 7841 3388 7847 3388 7848 3387 7848
      3387 7850 3385 7854 3386 7854 3386 7855
      3390 7860 3391 7859 3395 7846 3392 7841
      3390 7840
TIME...MOT...LOC 2017Z 321DEG 4KT 3391 7852

19
Local storm report, Jun 2, 3:22 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
422 PM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             5 ENE SANDY CREEK       34.32N  78.08W
06/02/2019  E1.00 INCH       BRUNSWICK          NC   MEDIA

            MEDIA REPORTS HAIL DAMAGE TO A CAR ON HOOPER RD IN
            LELAND.

&&

EVENT NUMBER ILM1900073

OLIVA
Local storm report, Jun 2, 3:23 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
423 PM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             5 ENE SANDY CREEK       34.31N  78.08W
06/02/2019  M1.00 INCH       BRUNSWICK          NC   PUBLIC

            HAIL THE SIZE OF LARGE GUMBALLS, OR THE SIZE OF A
            QUARTER COIN, REPORTED AT TOMMY'S MINI MART, ON MT
            MISERY ROAD.

&&

EVENT NUMBER ILM1900074

MJC
Special weather statement, Jun 2, 4:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Wilmington NC
516 PM EDT Sun Jun 2 2019

NCZ107>109-022215-
Inland New Hanover NC-Inland Brunswick NC-Coastal New Hanover NC-
516 PM EDT Sun Jun 2 2019

...SPECIAL WEATHER STATEMENT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm over
Masonboro, or over Wilmington, moving southeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wilmington, Leland, Carolina Beach, Wrightsville Beach, South
Masonboro Island, North Masonboro Island, Bishop, Hightsville,
Wilmington International Airport, Myrtle Grove, Masonboro, Phoenix,
Winnabow, Mayfaire, Wrightsboro, Town Creek, Silver Lake, Sea Breeze,
Windemere and Landfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3415 7784 3403 7789 3413 7792 3414 7795
      3420 7796 3416 7797 3413 7795 3412 7794
      3411 7794 3412 7795 3410 7795 3407 7797
      3419 7819 3433 7805 3434 7799 3435 7799
      3425 7777
TIME...MOT...LOC 2115Z 310DEG 24KT 3418 7790

SCALORA
Local storm report, Jun 2, 4:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
533 PM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             1 W LELAND              34.24N  78.03W
06/02/2019  E1.00 INCH       BRUNSWICK          NC   PUBLIC

            REPORTED BY MOTORIST ON HWY 74 WHO SAID MOST TRAFFIC
            WAS PULLING OVER TO THE SIDE OF THE ROAD FOR THE STORM.

&&

EVENT NUMBER ILM1900075

TRA

The radar

The Wilmington radar (KLTX), 52 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Hanover

When
June 2, 5:00 PM EST to 5:02 PM EST
Where
New Hanover County, 1.38 mi S of Myrtle Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.110, -77.880

Portions of a fence was blown down and flag pole was blown down in the Deer Hill neighborhood.

Thunderstorm Wind, New Hanover

When
June 2, 5:02 PM EST to 5:04 PM EST
Where
New Hanover County, 1.5 mi NNE of Sea Breeze
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
34.090, -77.890

A tree was blown down across the road. Fences were also blown down along Hill Valley Walk. The power was out in the area.

Thunderstorm Wind, New Hanover

When
June 2, 6:00 PM EST to 6:02 PM EST
Where
New Hanover County, 0.57 mi E of Sea Breeze
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.070, -77.890

A large tree fell on a car in the Sea Breeze Community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837034, 837032, 837033.